Hail, Saguache
- When
- June 9, 4:07 PM MST
- Where
- Saguache County, 1.29 mi WNW of Mineral Hot Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.180, -105.940
A public source (via mPing) reported hail of 0.75 inches in diameter.
A boundary stalled out over the plains and resulted in the development of strong storms. Heavy rainfall from thunderstorms produced some flash flooding in Huerfano and Pueblo Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A boundary stalled out over the plains and resulted in the development of strong storms. Heavy rainfall from thunderstorms produced some flash flooding in Huerfano and Pueblo Counties. Isolated stronger storms (sub-severe) also developed further west over Saguache County, resulting in some hail (below severe criteria) and a brief landspout was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 9, 1:36 PM MST, 2 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 236 PM MDT Sun Jun 9 2024 .KEY MESSAGES... - Strong to severe thunderstorms are expected today, with main risks being hail and torrential rainfall. - Showers and strong thunderstorms are expected for tomorrow as well, with primary risks being heavy rainfall and localized flash flooding. - A warming and drying trend kicks off Tuesday, with near-record heat expected by Thursday. && .SHORT TERM /THROUGH MONDAY/... Issued at 234 PM MDT Sun Jun 9 2024 Currently.. Showers and thunderstorms have already developed across the high country, one of which is already showing signs of being severe over the Wet Mountain Valley. Stronger storms are beginning to develop over the Pikes Peak region this hour as well. Dewpoints are very high over the area, with many locations in the many locations in the 50s and low 60s this hour. Temperatures are in 70s over the plains. Winds are southeasterly. SPC mesoanalysis is showing around 2000 J/kg of SBCAPE over our eastern mountains and the I-25 corridor for the 2pm to 4pm timeframe. Supercell composites of 2 are being analyzed over southern Fremont, western Pueblo, and Custer counties, which is where our current severe warning is out. Dewpoints in this area have been undersold by models all morning. Rest of Today and Tonight.. Easterly upslope has brought in additional moisture, and is fueling today's CAPE driven thunderstorm activity. The main differences between today and yesterday will be the lack of sheer and steering flow, and the increase in moisture. This will make for slower moving and more efficient rain-maker types of thunderstorms across our area. With the amount of instability we have present in our atmosphere though, we still can't rule hail up to 1.5 inches and wind gusts up to 60 mph. Though today's severe threat will be more torrential rainfall and localized flash flooding focused, we could see impacts from damaging winds and hail across our eastern mountains and the I-25 corridor. Storm look to push southeast throughout the late evening hours, with most convection pushing down into our southeast plains by around 11pm this evening. Depending on lingering moisture from outflow boundaries, most areas look to be dry by the early morning hours of tomorrow, though some high res models guidance does keep showers over portions of our plains well into the overnight hours. Tomorrow... Models bring a weaker/open low south of our border tomorrow which, in combination with remnant pacific moisture from this weekend's event, will help to spread another round of showers and thunderstorms across the area for tomorrow afternoon and tomorrow evening. Our temperatures increase by a couple of degrees, and our dewpoints decrease by a couple of degrees, but for the most part we will continue to see a risk of torrential rain and localized flash flooding due to slow moving storms, possible training storms, and already cresting local waterways. Urban areas that see high amounts of rainfall today could see localized flash flooding tomorrow as well. SPC has us outlooked for a marginal risk for severe thunderstorms across our eastern mountains and the I-25 corridor, and WPC has most of our mountains outlooked for excessive rainfall as well. Burn scars will be more at risk tomorrow, especially any that see rain today. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 234 PM MDT Sun Jun 9 2024 Tuesday.. Models bring a ridging pattern back over our region by Tuesday, which will kick off another warming and drying trend that will persist for the Tuesday through Thursday portion of this week. For Tuesday, enough lingering moisture looks to be present for isolated to scattered high-based showers and weak thunderstorms over most of the forecast area. Our higher terrain and mountain adjacent locations should see some decent rainfall out of storms still, but our eastern plains locations could end up seeing more gusty outflow winds than meaningful rain with Tuesday's storms if we dry out as much as models are currently pointing towards. Temperatures warm back up to several degrees above where we'll be on Monday, but only two or three degrees above normal for most locations. Highs look to be in the mid to upper 80s across out plains, with upper 70s and low 80s for mountain valleys, and 60s and 70s for higher terrain locations. Wednesday and Thursday.. As ridging continues to build, we continue to get hotter and drier through this period. Pops and qpf both decrease in coverage and intensity, and become restricted to the mountains for Wednesday, and mostly non-existent for Thursday. This means that we could see a few stray showers and weak storms over the high country on Wednesday, though they will likely be gusty wind-makers moreso than rain- makers, and precip is not likely for most areas on Thursday. Temperature-wise, expect a steady climb to near record heat by Thursday, with highs in the mid to upper 90s across the plains on Wednesday and widespread triple digits for many locations on Thursday. It is still several days out, but all three of our climate sites are forecast to come within a degree or two of our record highs for Thursday. (Colorado Springs record: 95, Pueblo record: 102, Alamosa record: 90) Friday Onwards.. For Friday, models bring a low onshore over California late Thursday, and into the Four Corners region by Friday evening. This system will bring Pacific moisture and southwesterly flow into our region, which should help to spark showers and thunderstorms for at least the Friday and possibly Saturday timeframe as well depending on timing, trajectory, and lingering moisture associated with the system after it passes through. It's too early to tell exactly how this system will play out, but it seems likely that most areas will see rain and storm chances for at least Friday. Another warming and drying trend looks to follow suit quickly after the departing Friday system. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1122 AM MDT Sun Jun 9 2024 Main concern today will be late afternoon and evening convection. showers and thunderstorms, with associated gusty outflow winds, will likely impact KCOS and especially KPUB late this afternoon and early evening. Brief periods of heavy rain will be possible and this may bring MVFR/possibly IFR conditions for a short period of time to KCOS and KPUB. Gusty outflow winds will be possible, lasting an hour or so. Otherwise VFR conditions anticipated. For KALS, cant rule out a passing shower/-tsra later this afternoon and early evening. Otherwise, VFR. && .HYDROLOGY... Issued at 234 PM MDT Sun Jun 9 2024 Rapid snow melt continues, leading to elevated flows along the Arkansas River from Leadville to Avondale through at least Monday, along with smaller creeks and streams close to the mountains. While water levels are generally expected to stay within their banks, fast flows can still be dangerous. Heavy rainfall today and tomorrow could increase flash flood potential for the southeast mountains and eastern plains, especially for waters with already elevated flows. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EHR LONG TERM...EHR AVIATION...HODANISH HYDROLOGY...EHR
Hazardous Weather Outlook National Weather Service Pueblo CO 1134 AM MDT Sun Jun 9 2024 COZ058>089-093>099-101745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Sun Jun 9 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few strong to marginally severe thunderstorms will be possible this afternoon, mainly across the interior southeast mountains and the adjacent plains, and I-25 corridor. Storms will start over the mountains, with some moving over the plains late this afternoon into this evening. Main impact concerns will be hail up to 1.5 inches in diameter, wind gusts to 60 mph, and locally heavy rainfall. There is also a very slight chance for a brief landspout tornado today in the Wet Mountain Valley. Localized flash flooding will be a concern today for burn scars, urban areas, and for creeks and streams close to the mountains that are already running high due to snow melt. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong thunderstorms will be possible across the mountains and adjacent valleys and plains for Monday. Thunderstorm risks will be lightning, locally heavy rainfall, and small hail under 1 inch in diameter. Localized flash flooding will be possible on burn scars and for urban areas. Thunderstorm chances gradually decrease through next week with the thunderstorm risks transitioning toward gusty outflow winds up to 50 mph and lightning as we dry out and heat up once more. Another uptick in thunderstorms will be possible on Friday with the approach of another Pacific disturbance. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
Special Weather Statement
National Weather Service Pueblo CO
400 PM MDT Sun Jun 9 2024
COZ061>063-092230-
Central Chaffee County Below 9000 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Western Mosquito Range/East Chaffee County above 9000Ft CO-
400 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CHAFFEE COUNTY
THROUGH 430 PM MDT...
At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nathrop, or 48 miles east of Gunnison. This thunderstorm was nearly
stationary.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Buena Vista and Nathrop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3872 10601 3873 10619 3886 10619 3884 10595
TIME...MOT...LOC 2200Z 190DEG 4KT 3879 10609
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RodriguezSpecial Weather Statement
National Weather Service Pueblo CO
411 PM MDT Sun Jun 9 2024
COZ074-088-092245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
411 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 445 PM MDT...
At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Trinidad, Cokedale, and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3705 10466 3718 10473 3730 10450 3707 10434
TIME...MOT...LOC 2210Z 247DEG 9KT 3713 10460
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
mwSpecial Weather Statement
National Weather Service Pueblo CO
412 PM MDT Sun Jun 9 2024
COZ074-088-092245-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
412 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LAS ANIMAS COUNTY
THROUGH 445 PM MDT...
At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Trinchera, or 18 miles northeast of Raton, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central Las
Animas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3708 10428 3716 10411 3712 10405 3700 10405
3699 10407 3700 10424
TIME...MOT...LOC 2212Z 246DEG 5KT 3706 10418
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
mwPreliminary Local Storm Report
National Weather Service Pueblo CO
435 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Hail 5 S Villa Grove 38.18N 105.94W
06/09/2024 M0.75 Inch Saguache CO Public
Report from mPING: Dime (0.75 in.).
&&
mwSpecial Weather Statement
National Weather Service Pueblo CO
450 PM MDT Sun Jun 9 2024
COZ065-069-072-073-077-092315-
Western/Central Fremont County Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
450 PM MDT Sun Jun 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN FREMONT...
NORTHWESTERN CUSTER AND NORTHEASTERN SAGUACHE COUNTIES THROUGH 515 PM
MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm
producing a landspout over Villa Grove, or 51 miles north of Alamosa,
moving northeast at 10 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and nickel size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Villa Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3810 10598 3826 10607 3839 10581 3817 10563
TIME...MOT...LOC 2250Z 241DEG 9KT 3822 10594
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RodriguezPreliminary Local Storm Report
National Weather Service Pueblo CO
451 PM MDT Sun Jun 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Landspout 6 SW Villa Grove 38.19N 106.04W
06/09/2024 Saguache CO Storm Chaser
Video on social media.
&&
mwThe Pueblo radar (KPUX), 157 km away, was scanning. The volume nearest the first event began at 23:06 UTC.
3 flash flood, 1 hail, 1 tornado. Local standard time, as filed.
A public source (via mPing) reported hail of 0.75 inches in diameter.
Picture on social media showing a small funnel with ground circulation.
Heavy rainfall led to some water over short stretches of Hwy 160, county roads, ditches, and other low-lying areas. No other notable impacts reported. Radar-estimated rainfall of 1.5-2.0 inches occurred over impacted areas within warning area.
Heavy rainfall resulted in flooded roadways, including numerous on/off ramps for I-25, through central and north Pueblo. Some mud and debris accumulation also occurred on impacted roadways. Few stranded vehicles but no reported injuries or fatalities. Radar-estimated rainfall of 1.5-2.5 inches occurred within warning area.
Public source reported that there was flash flooding occurring near the steel mill in south Pueblo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198131, 1266234, 1195138, 1195141, 1198108.